Hyperkalemia and order of meds - page 2

by RoyalNurse

26,587 Views | 21 Comments

Okay, your patient's K+ is 7.2, and he is in ARF. You have orders to give him calcium chloride, sodium bicarb, insulin and D50. What order do you give these meds in? I always put the calcium in a 50 cc ns bag and run it over 5... Read More


  1. 0
    Quote from usalsfyre
    Calcium immediately if it is indicated. This is a do or die medication, delaying it in the emergent setting will cause negative outcomes. The effect on ECG is almost as profound on the effect of D50 in the hypoglycemic patient.

    The order of the meds afterwards is probably not all that important, although as noted before it might be worthwhile to give the dextrose prior to insulin.
    I agree. Highest K+ I have seen is 8.6. Pt was weak and bradycardic 30 and 40's. As soon as I gave the Calcium Gluc, she immediately went up to heart rate 70's. I always give D50 before insulin as well.
  2. 0
    I just read you should give insulin then glucose. Insulin transports K across the cell wall...then glucose is given to prevent hypoglycemia 2ndary to insulin. The dextrose will decrease the action of insulin on K so give dextrose last
  3. 0
    Quote from roses1130j
    I just read you should give insulin then glucose. Insulin transports K across the cell wall...then glucose is given to prevent hypoglycemia 2ndary to insulin. The dextrose will decrease the action of insulin on K so give dextrose last
    Is there anyone who's not giving them darn near simultaneously?
  4. 0
    We give them essentially back to back. I never want to start pushing insulin unless I know I have a good enough IV for a round of d50! Necrotizing and hate not knowing I have a good IV here!
  5. 3
    I just remember "B-DIK" or "C-BDIK" (oh say it out loud and you won't forget it).

    Calcium, bicarb, dextrose, insulin, kayexalate. C-BDIK.


    Say it 3 times fast and try not to laugh.
    TinyRNnurse, cricket67, and dlgmRN like this.
  6. 0
    I have never heard this acronym before and I have to say I will never forget it now!!!
  7. 0
    I have to say... I have never heard this acronym before, and I will never forget it now!!!
  8. 0
    Had one with 7.7, HR in 30-40's, a P wave once every 7-8 beats. Gave Ca, then HCO3, D50, insulin, kayex, then for her first dialysis. Her only complaint was I wouldn't let her eat. EKG never changed.

    It sucked chasing her K on Thanksgiving.
  9. 1
    I know this post is really old, but here's my 2 cents from the icu perspective. (From a trauma I major university hospital).

    In an emergent situation, give calcium first, followed by d50/regular insulin: usually 1amp to 10 units. IV insulin has an onset of minutes whereas glucose has an onset of <1 minute. If your patient has a central line, give insulin, then d50. If not, the first part of a code after bls (but usually during) is to establish access, almost always 2 ports: if that is not possible, a MD will usually place an EJ if the hospital policy doesn't allow the RN to.

    Its been said in here to give glucose first in case you lose access... This is false sense of security : "Do not give glucose alone as hyperosmolarity can shift potassium out of cells."(reference 3) And you could end up with a higher K than when you started, which is bad for the heart, the body's life organ. While giving insulin IV alone has its downside, so does the faster onset d50. If in doubt about access because you only have one 22g that has been in for days, I would mix the regular insulin in the d50 and give TOGETHER.

    as far as the mechanism, there are mixed comments in here.the correct answer is this:

    in a normal patient, k+ is intracellular and Na+ is extracellular. When the serum k+ is elevated, it is because there is an increased amount of K+ outside of the cell. This can be caused from CRF or ARF, burns, crush injuries, or even the use of too much potassium salts (cardiac patients on a low Na+ diet).

    Insulin isn't to prevent the patients blood sugar from elevating or d50 from falling, both incorrect conclusions. The correct answer is insulin moves glucose into the cell, which then draws in the potassium. The insulin hormone binds to an insulin receptor on the cell membrane which allows the cell to be open for glucose to enter. (When insulin is low, glu can't enter the cell, which gives you high serum blood sugar). The cell needs glucose (carbon) for ATP which attaches to the Na/K pump on the incide if the cell and allows the 3 sodium to exit and 2 potassium to enter the cell.

    To show th validity of this post, here are a few resources
    1. http://www.eric.vcu.edu/home/resourc...perkalemia.pdf
    2. http://www.austincc.edu/apreview/Emp...egulation.html
    3. http://www.eric.vcu.edu/home/resourc...perkalemia.pdf
    xX Goose Xx likes this.
  10. 0
    [QUOTE="KlamsterRN;7731639"]I know this post is really old, but here's my 2 cents from the icu perspective. (From a trauma I major university hospital). In an emergent situation, give calcium first, followed by d50/regular insulin: usually 1amp to 10 units. IV insulin has an onset of minutes whereas glucose has an onset of <1 minute. If your patient has a central line, give insulin, then d50. If not, the first part of a code after bls (but usually during) is to establish access, almost always 2 ports: if that is not possible, a MD will usually place an EJ if the hospital policy doesn't allow the RN to. Its been said in here to give glucose first in case you lose access... This is false sense of security : "Do not give glucose alone as hyperosmolarity can shift potassium out of cells."(reference 3) And you could end up with a higher K than when you started, which is bad for the heart, the body's life organ. While giving insulin IV alone has its downside, so does the faster onset d50. If in doubt about access because you only have one 22g that has been in for days, I would mix the regular insulin in the d50 and give TOGETHER. as far as the mechanism, there are mixed comments in here.the correct answer is this: in a normal patient, k+ is intracellular and Na+ is extracellular. When the serum k+ is elevated, it is because there is an increased amount of K+ outside of the cell. This can be caused from CRF or ARF, burns, crush injuries, or even the use of too much potassium salts (cardiac patients on a low Na+ diet). Insulin isn't to prevent the patients blood sugar from elevating or d50 from falling, both incorrect conclusions. The correct answer is insulin moves glucose into the cell, which then draws in the potassium. The insulin hormone binds to an insulin receptor on the cell membrane which allows the cell to be open for glucose to enter. (When insulin is low, glu can't enter the cell, which gives you high serum blood sugar). The cell needs glucose (carbon) for ATP which attaches to the Na/K pump on the incide if the cell and allows the 3 sodium to exit and 2 potassium to enter the cell. To show th validity of this post, here are a few resources 1. http://www.eric.vcu.edu/home/resourc...perkalemia.pdf 2. http://www.austincc.edu/apreview/Emp...egulation.html 3. http://www.eric.vcu.edu/home/resourc...perkalemia.pdf[/QUOTE
    Last edit by xX Goose Xx on Feb 2


Top